Rhabdomosis and restless legs - Restless Legs Syn...

Restless Legs Syndrome

14,614 members9,303 posts

Rhabdomosis and restless legs

GG61
GG61

I have had restless legs now for about 20 years. It is the focus of my life. If I don’t keep up on my medication I am so miserable I want to jump off a bridge. I am on a pretty high dosage of ropinirole 12 mg plus another 4 as needed. I am also a Bipolar so I take medication to sleep for this. I was in patient for my bipolar and was given Halodol which I had an allergic reaction and made my restless legs terrible. I told the doctor and also the staff that the Halodal was not working but they just kept saying give it time. I Kept taking showers to do anything to minimize the miserable effects. I finally informed the nurses at the front desk that I could no longer take it and I needed an ambulance to go to the hospital. They told the staff at the hospital that I was faking it . So it was a long process in the hospital. They gave me Valium. The doctor said he gave me enough valium to put down a horse but it was not working. They said it was in my head and there was nothing more they could do. So I said, fine I am leaving and the last thing I remember was trying to run out of the hospital. I woke up the next morning or maybe two or three days later, I don’t know. I had gone into Rhabdomyolysis and was in kidney failure because no one believed me. They basically said I had run a marathon because my restless legs were so bad I would jog in place until I was out of breath rest and repeat. I was in the hospital for over a week. This was the worst experience of my life and I would not wish it on anyone. I could have died and I am still upset after two years that I had to go through this because no one believed me. Has anyone else had this terrible of an experience? I thought I would post this so nobody else has to go through this. Just be aware of what can happen.

12 Replies
oldestnewest

I am so sorry you had to go through such a terrible experience. I am not in the least surprised however.

The ignorance of doctors about RLS is criminal and you experienced it first hand.

Ropinirole can cause severe health issues and you are on a criminally high dose. 20mg is too high for RLS. The new maximum recommended by experts is 1 mg.

If you’re in the UK you should get a referral to a neurologist who has experience of severe RLS and mental health. It will be difficult because there aren’t many!!!

Please read up on Augmentation ( pinned post above). The meds you will need to take for your bi polar will probably be meds that make RLS worse but your mental health takes priority. It will be a balancing act to take the minimum dose that doesn’t worsen RLS but also helps your bi polarity.

Please do see someone- you cannot continue on 20mg of Ropinirole.

It’s not in your head I promise you. I am angry for you that you had to put up with such appalling care- doctors need to be educated on this disease. Full blown Augmentation needs to be recognised by doctors!

Thank you for sharing your story with us. It does witness the ignorance that still exists about RLS and the stigmatism that's attached to mental health conditions. Stigmatism in that because you suffer bipolar disorder then it's thought any "nerve" condition you suffer must be a mental health problem not a physical one.

RLS is not an imaginary condition it is real enough!

I do hope you get help and support with your bipolar disorder as much as with your RLS. Your mental health can affect how you manage to deal with your physical health.

This is appalling! Where are you?

GG, your ropinirole is much-much-much too high, you must see another doctor and get the dose down, and get on to another drug.

The drug is making you much, much worse. (Many of us have suffered with such drugs before medicine (well, some of it), caught up with the damaging effects).

As Jools suggests, read and print out all the scientific information you can find and take it to a doctor. Even give it to a nurse if you are in hospital. Anyone who will listen and help you to get the truth through to someone who can make changes. I do not say it will be easy, but if you persist you will be better. What you are going through is to some degree iatrogenic, or caused by doctors.

Many of us have suffered as you have, though few have suffered in quite the same way.

This is a scientific article on tapering off dopamine agonists -

ncbi.nlm.nih.gov/pmc/articl...

This is a website where you may write an e-mail to Doctor Mark Buchfuhrer of Stanford University. He is one of the best in the world. Tell him what you have told us. He will reply, and you can print out his opinions -

rlshelp.org

Stay in touch on this site - we do know much of what you suffer. But being told you are faking it is the uttermost insult, and I find it hard to imagine medical professionals who would say such things So, so sorry GG.

Perhaps you should take the scientific papers to your psychiatrist? One of the best-of-the-best is Doctor John Winkelman of Massachusetts General Hospital. He is a tip-top expert in RLS and he is a psychiatrist. Here is a good article in which he discusses dopamine agonists and the terrible mistakes that were made, among other things -

sleepreviewmag.com/2019/03/...

I think you are very brave to have come this far. Try to believe that you are not alone, and that there is light at the end of the tunnel.

Like Jools, I am so, so angry that you have been through this, so unnecessarily. Bless.

GG61
GG61 in reply to Parminter

Thank you so much, I will welcome any info I can get!

WOW, please listen to what has been said to you , you have been given the best info from the members they are very knowledgable , more so than alot of doctors. You are the second person i have read about who is taking that same amount of Ropinerole. the other person is on a different RLS group. I just dont understand how doctors allow someone to take such a high dose of a dopamine med, not following the guidelines of what the dosing is for RLS. You have been through so much, i hope you find a doctor who will help and support you through having to wean off that high dose of Ropinerole.

GG61
GG61 in reply to Elisse2

I started out on 1 mg I am worried I know the dosage is ridiculous but I am miserable and can’t cope without it. Thanks for your concern.

Elisse2
Elisse2 in reply to GG61

Have you made a start to finding a different doctor. ? What State do you live and we have several members from the USA on here, they might be able to suggest a good doctor they use who could help you. I know you are miserable , but you need to find a doctor who will help you, dont lose hope, you can get off that high dose. Keep in touch, members are here to help and support and listen when you are feeling down.

GG61
GG61 in reply to Elisse2

I live in Idaho, my psychiatrist says it’s the worst case of RLS she’s ever seen

Joolsg
Joolsg in reply to GG61

Augmentation causes the ‘worst case of RLS’. I guarantee that without such a high dose of Ropinirole, your RLS will be much better.

Have you found a doctor who will help you to reduce the dose yet?

The doctors who put your dose up to 20mg should lose their medical licence for negligence. The med leaflets are outdated BUT even they state the max dose is 4mg for RLS ( experts advise it should be 1mg). The med leaflets also mention Augmentation now.

You can start to reduce the dose slowly but your doctors need to know you are doing this as your mental health will suffer- withdrawal is absolutely brutal and you should ideally ask for a hospital admission so the withdrawal can be monitored and the correct help given.

Does your psychiatrist know of any centres that could admit you? You would need meds to help the withdrawal- opioids or benzodiazepines or clonidine, and monitoring is essential, especially as your mental health will suffer during withdrawal.

You can’t go on with such severe Augmentation.

I’ll see if I can find any information on doctors in Idaho. The US foundation may be able to recommend someone.

LotteM
LotteM in reply to GG61

Several advices:

Become a member of the US patient organisation for RLS, see rls.org

Ask them for a neurologist or in your case a psychiatrist in your state with good knowledge of RLS and its treatments; they keep a list

Alternatively, write your story to Dr Buchfuhrer ( somno@verzon.net) and ask him too whether he know a knowledgeable doctor in your state. Going out of state is an option, but maybe not for you.

Finally, don’t do anything yourself without the help of a knowledgeable doctor. And yes, augmentation is the word and you’re an extreme case in view of the amount of ropinirole you have been prescribed. Appalling!

Kaarina
KaarinaAdministrator

I am so sorry for you and at the same time angry too, on reading your posting. You have been given good advice in this thread by Elisse, Parminter, Manerva and Joolsg.

Here are two links which may help you:

sleepreviewmag.com/2015/02/...

healthunlocked.com/rlsuk/po......

Thank you I’ll read everything I can get!

You may also like...